RAPIDLY PROGRESSING PUBERTY AT 11.9 YEARS
QUESTION--I saw a 8.8 year girl with early onset , rapid progressing puberty, bone age at 11.9 years, A+B2-3P2, endometrial thickness of 4.2 mm. When i started treatment with Gnrha ( Leuprolide 11.2 mg depot - planned to be given once every 12 weeks). She received first injection 6 weeks ago. Child is fine for 4 weeks. In the last 2 weeks mother noticed increase in breast size, and since yesterday child is having menstrual bleeding.
A)My query is that "is this due to 1). Insufficient dose/frequency of Gnrha? Or 2. The hormonal surge that happens after first injection of Gnrha?
The point against second option is that child is fine for 4 weeks and then developed symptoms of excess ovarian hormone production.
B)Should i change the dose ( increase dose or decrease interval between doses), or just wait and continue with 3 monthly 11.25mg?
C) Is Mepirate warranted at this point of time, given parental anxiety. If used, what is the best dose and duration?
Many thanks for your inputs, Dr Sirisha Kusuma, Rainbow Children's Hospital, Hyderabad
RESPONSE-Dear Sirisha, This is a very unusual behavior that I never came across treating precocious puberty patients with the GnRHa given every 3 months, though I do not usually use leuprolide. I believe that what happened to this girl is due to the hormonal surge that happens after first injection of GnRHa, as you mentioned, in combination with a Leuprolide dose insufficient to suppress the axis. Lee PA et al (JCEM 2014) reported an adequate suppression of the hypothalamic-pituitary-gonadal axis in 85.2% of patients treated with 11.25 mg of leuprolide and in 94.7% of those treated with with 30mg. Similar results were reported by Fuld K et al (J Ped 2011) with 66% of patients showing an adequate suppression of the axis with 11.25 mg of leuprolide and 92% of those treated with 22.5 mg. I suggest to increase the Leuprolide dose, depending on the maximal dose available in your country (30 0r 22.5 mg?) starting immediately, without giving a progestin. I’ll be glad to answer any other question you might have. Please keep me updated on the follow-up of this interesting case. Best wishes, Lucia Ghizzoni, MD
Addendum--Thank you very much for the valuable suggestions. I ended up giving 11.25 immediately. I performed a serum LH level 2 hours after the shot and it was 7.2 ( <6 is taken as suppressed). So it is likely that the dose was not adequate. I am planning to procure 22.5 mg and try it once every 12 weeks.Will update you on the follow up. Sirisha.
SEVERE LONGSTANDING OSTEOPENIA WITHOUT CLEAR CAUSE 12/7/2017
Question-I have a case for which I need help from the endoexperts.A 34 year old male patient who had several vertebral fractures and osteoporosis. When he was 17 years old he had severe back pain and was noted to have compression fractures of L4 and L5. Over several years he had multiple fractures of the vertebra (cervical, thoracic and lumbar) and issues with the hardware installed. DEXA scan done recently showed a Z score of -4.2. Has not been on any antiresorptive treatment.
Other history: No history of kidney stones. No flushing episodes or skin rashes.
No galactorrhea. No symptoms suggestive of visual field defects.
No diarrhea, weight loss, eating disorders, jaundice, history of liver disease.
No history suggestive of any metabolic disorder in infancy. No dental issues.
Did take steroid shots in the back (7- 10) over the years.
Was on seroquel for 15 years. Was on PPI in the past.
Exam: No cushingoid features, wheel chair bound, normal facial hair.
Laboratory evaluation: Mild hypercalcemia noted on the bmp (10.3).
Vitamin D is 35 PTH 36 (10-60 pg/ml)
24 hour urinary calcium 125 (300 mg/24 hours)
Alkaline phosphatase 59 (40-129 U/lt)
TSH- 1.95(0.27-4.2 ng/dl)
Prolactin -5 (4.6-21.4)
IGF-1 135 (54-310 ng/ml)
Testosterone 543 (240-950)
Tryptase 3.3( <11.5ng/ml)
Tissue trasglutaminase <1.2 (<4 U/ml)
1 mg dexamethasone suppression test
Osteocalcin 28(9-42 ng/ml)
B-CTX 513 (93-630 pg/ml)
Is there any other cause for secondary osteoporosis that needs to be evaluated?Is there an advantage in starting the patient on teriparatide and then transition to antiresorptives or start with bisphosphoantes? Thanking you in advance. Vishnu Garla, MD , University of Mississippi Medical Center.
RESPONSE: This is a challenging case which most likely has a genetic etiology such as osteogenesis imperfecta. Is there any family history of osteoporosis and any suggestion of blue sclerae? Gene testing would provide an answer. On the other hand there are other potential factors such as primary hyperparathyroidism, PPI use, steroid use. I would check several serum calcium levels to help decide the parathyroid status. A normal serum PTH does not rule out the problem. With such severe osteoporosis an anabolic agent such as teriparatidede or abaloparatide followed by denosumab would be the most effective treatment although the benefit for osteogenesis imperfecta is less certain. Frederick Singer, M.D.
Addendum- No family history of osteoporosis or blue sclera.I am referring to genetics to get him tested for OI. Will follow up on the Ca levels. VG